The FDA Alert on Serotonin Syndrome With Combined Use of SSRIs or SNRIs and Triptans: An Analysis of the 29 Case Reports

Randolph W. Evans, MD

Disclosures
In This Article

Conclusion

The FDA alert concluded:

Serotonin syndrome following concomitant SSRI or SNRI and triptan use is biologically plausible. SSRIs, SNRIs, and triptans independently increase serotonin levels. Therefore, it is expected that concomitant use of SSRIs or SNRIs and triptans would result in higher serotonin levels than the serotonin levels observed with the use of SSRIs, SNRIs, or triptans alone, potentially leading to serotonin syndrome.[1]

The biological plausibility is not entirely clear; on the basis of the biology, triptans would not seem to contribute to serotonin syndrome.[6] Triptans are 5HT1B/5HT1D/5HT1F subtype receptor agonists, whereas serotonin syndrome is believed to be due to activation of the 5-HT1A and 5-HT2A receptors.[15]

Although the incidence of serotonin syndrome among patients on SSRI monotherapy has been estimated in the range of 0.5-0.9 cases per 1000 patient-months of treatment,[16] there have been no reported cases of serotonin syndrome due to triptans taken alone.[6] A prospective postmarketing safety study[17] for up to 1 year of subcutaneous sumatriptan use in 1784 migraineurs on SSRIs found no cases of serotonin syndrome. Of the 29 cases obtained from the FDA ( Table 3 ), 7 met the Sternbach serotonin syndrome criteria and no cases fulfilled the Hunter criteria. It is certainly possible that additional definite cases may be reported with greater physician awareness of these potential drug interactions and serotonin syndrome.

Triptans, when administered with SSRIs or SNRIs, might rarely precipitate serotonin syndrome. Does this justify routinely advising our patients of this possibility as the FDA advisory recommends and perhaps unnecessarily alarming them? Some migraineurs might be so alarmed that they would not want to take a triptan that could be quite efficacious. Anecdotally, few physicians are currently advising patients of the possible risk. (When I asked this question to 149 family medicine physicians from throughout Texas during a lecture on migraine in July 2007, only one indicated that he did routinely advise his patients.)

Physicians should be better informed about the information behind FDA alerts and warnings. Case information should be made readily available on the FDA Web site, so that clinicians and researchers can independently evaluate the data. (In my telephone calls to the FDA, I asked why the cases were not made available with the advisory. I was told that that was not FDA policy and that if I believed the FDA policy should be changed, I should contact my congressional representative.)

The evidence does not support any change in the use of triptans with SSRIs or SNRIs. In the unlikely event that a patient does develop symptoms and signs consistent with serotonin syndrome, the syndrome should of course be appropriately treated as discussed. I fully agree with the fine print at the bottom of the FDA advisory: "This information reflects FDA's preliminary analysis of data concerning this drug. FDA is considering, but has not reached a final conclusion about this information. FDA intends to update this sheet when additional information or analyses become available."[1]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....